Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

History of skull fracture. Have post concussion syndrome, dizziness, poor balance. Taking amitriptyline. Reason?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8471 Questions
I fractured my skull last july and I have post concussion syndrome, very dizzy and poor balance, after seeing a consultant neurologist he has put me on amitriptyline 20mg. Why am I on an antidepressent and does it have much success treating post concussion syndrome.
Posted Sat, 6 Apr 2013 in Medicines and Side Effects
Answered by Dr. Michelle Gibson James 2 hours later
Hi, thanks for using healthcare magic

You are right in stating that amitriptyline is an anti depressant, however, it is not used for this commonly any more. The most commonly used anti depressants are the SSRI which would include zoloft, prozac, paxil, lexapro.

Amitriptyline is also used for different reasons. It is used in persons with neuropathic discomfort (this includes numbness, tingling, dizziness and abnormal sensations), migraines.
Your neurologist is likely using it for the dizzy sensation that you are presently experiencing. It is used in post concussion syndrome, mostly in persons who have a headache related to the syndrome but can also be used for your symptoms.
In terms of its efficacy for this, the success rate varies from person to person. If you find that it is not effective for you, then speak to your doctor about changing it.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor